Article Text

other Versions

PDF
Cohort study
Abnormal vaginal bleeding after epidural steroid injection: is there a cause for concern?
  1. Harsha Shanthanna1,
  2. Jason W Busse2
  1. 1Department of Anesthesia, McMaster University, Hamilton, Ontario, Canada;
  2. 2Department of Clinical Epidemiology & Biostatistics, McMaster University, Hamilton, Ontario, Canada
  1. Correspondence to: Dr Harsha Shanthanna, Department of Anesthesia, McMaster University, HSC-2U1, 1200 Main St West, Hamilton, Ontario, Canada; harshamd{at}gmail.com

Statistics from Altmetric.com

Commentary on:

Context

Epidural steroid injections (ESI) are the most commonly performed intervention for chronic axial pain. In the USA alone, the number of ESIs administered to Medicare recipients almost doubled between 2000 and 2004 (from 740 845 to 1 437 962 procedures/year).1 A recent systematic review found high-quality evidence that ESI for sciatica results in small, short-term (>2 weeks but ≤3 months) improvements in pain and disability; however, neither effects remained significant at ≥12 months of follow-up.1 ESI are associated with adverse effects that may be related to the technical approach or due to the effect of the steroids themselves,2 but there is very limited data regarding …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.